Hail, Banner
- When
- July 18, 6:25 PM MST
- Where
- Banner County, 14.49 mi NE of Harrisburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -103.520
Nickel to quarter size hail reported out of severe thunderstorm across Banner County on the 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Nickel to quarter size hail reported out of severe thunderstorm across Banner County on the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 4:25 PM MST, 2 hours earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 525 PM MDT Sat Jul 18 2020 .SHORT TERM...(Tonight - Monday Night) Issued at 234 PM MDT Sat Jul 18 2020 Isolated to widely scattered showers & thunderstorms will continue to develop across southeast Wyo and the western Neb Panhandle thru the afternoon & evening as a cold front stalls along the Wyoming & Colorado border. Severe thunderstorms are not expected. However, a threat for strong/gusty winds may exist west of the Laramie Range, where a drier boundary layer and already strong baseline winds may support a few 55+ MPH wind gusts through 03z. Showers & storms are expected to generally diminish into the late evening and overnight prior to increasing again by early Sunday. A strengthening SSE low level jet interacting with the W-E oriented warm front across east central WY and the northern NE Panhandle could promote chances for elevated thunderstorms, especially between 09z-15z. Moist south to southeast low-level flow will yield dew points in the 50s and even low 60s on Sunday across the high plains. While the synoptic setup does not favor widespread storms, forcing looks favorable for some isolated to widely scattered storms which the majority of high-res guidance suggests. CAPEs up to 2000 J/kg and 50 knots of 0 to 6 km shear suggests potential for supercells capable of large hail. Low level shear could become fairly strong as well, especially E-NE of the surface low over east central Wyoming. A tornado is definitely a possibility with low-level flow veering about 90 degrees between the surface and 700 mb, yielding strongly curved hodographs. These storms may merge into one or more clusters in the late evening and overnight. SPC has upgraded much of our high plains to a SLGT risk for tomorrow, which looks good based on current guidance. A second round of storms appears probable on Monday afternoon as well given the passage of another mid-level short wave. .LONG TERM...(Tuesday - Saturday) Issued at 300 AM MDT Sat Jul 18 2020 For the medium range to long range forecast, the intermountain west continues to be under a dominant ridge pattern with several shortwave impulses propagating from the southwest U.S to the northeast. This will continue to usher in warm air advection across the CWA at the 700mb level and allow for temperatures to stay near to above average for a prolonged period. Several models are showing the return of monsoon flow to the area due to surface high pressure over the Gulf of Mexico. While this is still a few days out, the model consensus is encouraging that the area could see localized areas of much needed rainfall where convection may occur. With the return of moisture over the area, diurnal heating and steepening lapse rates due to the shortwaves propagating aloft along the upper level ridge could provide multiple days of afternoon to evening convection. This will need to be monitored as the end of next week approaches, with the possibility of strong to severe thunderstorms making a return to the area despite the above average temperatures across the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 521 PM MDT Sat Jul 18 2020 Wyoming TAFS...VFR, with occasional thunderstorms at Cheyenne producing gusts to 35 knots until 01Z. Otherwise, wind gusts to 30 knots until 03Z at all terminals, with gusts to 30 knots again after 15Z Sunday. Nebraska TAFS...VFR. Thunderstorms in the vicinity at Sidney until 02Z. Showers in the vicinity at Chadron and Alliance from 06Z to 15Z. Wind gusts to 25 knots at all terminals until 03Z, then gusts to 25 knots after 15Z Sunday. && .FIRE WEATHER... Issued at 234 PM MDT Sat Jul 18 2020 Elevated fire weather conditions this afternoon for areas to the W of the Laramie Range w/ gusty winds & low humidities, but the fuel status remains non-critical. Scattered showers & thunderstorms may produce gusty and erratic surface winds. Strong thunderstorms will be possible across the high plains on Sunday afternoon, giving way to an increased chance for wetting rains. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...BW AVIATION...RUBIN FIRE WEATHER...CLH
Hazardous Weather Outlook National Weather Service Cheyenne WY 256 PM MDT Sat Jul 18 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 192100- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 256 PM MDT Sat Jul 18 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered showers and thunderstorms are expected across the region this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered early morning thunderstorms are possible on Sunday across east central Wyoming and the northern Nebraska Panhandle. Isolated to widely scattered thunderstorms are expected to develop across the high plains on Sunday afternoon, possibly merging into one or more clusters of storms Sunday night. A few storms may be severe, with large hail up to golf ball size and wind gusts up to 60 MPH the primary hazards. A tornado or two is also possible. .Spotter information statement... Spotter activation may be needed on Sunday afternoon and evening. WYZ104-105-109>115-192100- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 256 PM MDT Sat Jul 18 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered showers and thunderstorms are expected across the region this afternoon and evening. A few storms may produce gusty winds up to 55 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. CLH
Special Weather Statement
National Weather Service Cheyenne WY
422 PM MDT Sat Jul 18 2020
WYZ117-118-182300-
Central Laramie County WY-South Laramie Range Foothills WY-
422 PM MDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 500 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or 8 miles southeast of Cheyenne, moving
east northeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Laramie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4107 10475 4114 10449 4104 10452 4100 10454
4100 10475
TIME...MOT...LOC 2221Z 246DEG 12KT 4104 10470
JamskiSpecial Weather Statement
National Weather Service Cheyenne WY
550 PM MDT Sat Jul 18 2020
WYZ108-118-119-190030-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
550 PM MDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES UNTIL 630 PM MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gun Barrel, or 27 miles northeast of Cheyenne, moving east at 20 mph.
Another strong thunderstorm was located 6 miles west of Albin,
moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Albin, Gun Barrel and Meriden Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4135 10443 4137 10452 4152 10454 4160 10414
4132 10408 4131 10431
TIME...MOT...LOC 2347Z 265DEG 17KT 4145 10444
JamskiSpecial Weather Statement National Weather Service Cheyenne WY 600 PM MDT Sat Jul 18 2020 NEZ020-054-WYZ118-119-190045- Kimball NE-Banner NE-Central Laramie County WY- East Laramie County WY- 600 PM MDT Sat Jul 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL...SOUTHWESTERN BANNER AND NORTHEASTERN LARAMIE COUNTIES UNTIL 645 PM MDT... At 559 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Gun Barrel to near Oliver Campground. Movement was east at 30 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Oliver Reservoir and Oliver Campground around 605 PM MDT. Kimball and Kimball Airport around 615 PM MDT. Albin around 630 PM MDT. Other locations impacted by these storms include Bushnell. This includes Interstate 80 in Nebraska between mile markers 6 and 28. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. && LAT...LON 4152 10401 4115 10340 4115 10388 4152 10451 TIME...MOT...LOC 2359Z 273DEG 26KT 4147 10436 4118 10384 Jamski
Special Weather Statement
National Weather Service Cheyenne WY
646 PM MDT Sat Jul 18 2020
NEZ020-054-190130-
Kimball NE-Banner NE-
646 PM MDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIMBALL AND BANNER
COUNTIES UNTIL 730 PM MDT...
At 645 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of La Grange to 6 miles south of
Harrisburg to near Kimball. Movement was northeast at 30 mph.
Penny to nickel size hail and winds in excess of 40 mph will be
possible with these storms.
Strong thunderstorms will be near...
Harrisburg around 700 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4169 10365 4169 10338 4132 10338 4120 10377
4135 10376 4138 10392 4162 10404
TIME...MOT...LOC 0045Z 236DEG 27KT 4160 10397 4146 10377 4139 10367
4127 10370
JamskiThe Cheyenne radar (KCYS), 122 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911144, 911145.